Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
monkeygirl24

Birth control and acne

Back in 1999 I started out with mild acne. In 2000 I went on Mircette (a birth control) and it seemed to aggravate my acne at times. I started going to the dermo more and more. I have used so many creams, gels, OTC products and orals. I recently switched to Ortho Tri-cycline since it's supposed to help acne but I haven't had any luck with it. I was wondering if anyone else has had this problem of birth control possibly making acne worse. I have not quit the BC because I don't know if it's just a coincedence or the cause. I have been on Bactrim (oral) for the past year and it seemed to help but for the past few months I've been getting cysts more frequently on my chin area. I have just switched to Dynacin (another oral) and am hoping for it to work. My dermo gives me injections for somewhat immediate relief from these painful little buggers. Unfortunately you can only have so many injections to a particular area before it starts damaging the colligen in your skin. I can't get my chin to settle down. I am going to start Dan's regimen this weekend and I am praying for it to work. I can't stand this any longer. It's too expensive and too emotionally damaging. I'm keeping my fingers crossed because it's worked for so many people already.

Share this post


Link to post
Share on other sites

i was on ortho-tricycline for YEARS, it was the first thing that i was given (besides tetracycline - which did not work) that was an oral perscription. just yesterday i asked my fiance if he thought my skin looked clearer on the pill than it does now (i just recently stopped taking it) and he said no, it wasn't a noticeable enough change to really say yes.

i think that when i reflect on taking the pill i don't think my skin was that bad because i don't really remember the "bad" days and it seems like there are more bad days now than there were. i stopped taking the pill because after 5 years of being on the same bc i was becomming exteremly moody, very irritable and was having "spot bleeding" and my periods would come a week early and during the sugar pills i would not be bleeding. my doc thought that a different bc, one with higher estrogen, might be better but i decided that i would like to be semi-sane vs. the moody brat that i was when i was on the pill. not to mention i lost about 10-15lbs once i stopped taking birth control.

i don't think it makes a huge enough difference to warrant all the crazy behavior.

Share this post


Link to post
Share on other sites

Hi

I've had the same experience with BCP causing horrific breakouts..not just little pimples, but cystic acne. I used to have the most beautiful complexion b4 i started on bcp. One thing I can tell you is to look at the type of progestin in your pill...I can't find the website anymore but there was this one website that said that some pills contain a 'male' type progestin - causing acne and increasing facial hair, and then there are 'female' type progestins. Speak to your doctor about this, he would now what you're talking about. Basically some people cannot tolerate the increase in hormones and this leads to acne...take a read of the following...

"Combination birth control pills contain two types of hormones, estrogen and progestin. Most of the currently available birth control pills contain the same estrogen, ethinyl estradiol, but differ in the type of progestin.

The progestin in some birth control pills may cause unpleasant effects such as fluid retention, breast swelling and tenderness and acne. However, not all progestins trigger these effects to the same degree, making it important for a woman to pay close attention to the type of progestin in her birth control pill. For example, norgestimate, a newer progestin contained in ORTHO TRI-CYCLEN® (norgestimate/ethinyl estradiol) Tablets, may be less likely to cause unpleasant side effects among its Pill users. "

Also ensure that you're taking the pill at the exact same time each day...this way your body will get used to the influx of hormones at the exact same time each day, and perhaps your acne will go down....just a thought.

Best of luck

Share this post


Link to post
Share on other sites

okay, i found a bit more information for you...

"The ladies should choose water-base non-comedogenic cosmetics and avoid birth- control pills that contain androgenic progestogens such as norethisterone, norgestrol, norgestrienone, lynestrenol and medroxy progesterone acetate. Check with your doctor if the pill seems to be making acne worse.. "

"Using a less androgenic progestogen.....may reduce the incidence of androgenic effects such as acne or greasy skin."

Check your BCP and see if your bcp contains the androgenic progestogens. Of course not everybody is as unlucky as us to have experienced such a side-effect, so always discuss with your doctor, may be more to it.

Good luck!!!

Share this post


Link to post
Share on other sites

Maybe you could try the birth control pill called Diane or there is another one called Juliette or something like that...they are suppossed to help for acne, unfortunately for me diane made my acne worse but this apparently only happens to 10% of people...i have a friend who cleared completely from taking diane.

Good luck.

Share this post


Link to post
Share on other sites

I use ortho cyclen (not tri-cyclen) and it's worked wonders for my acne. I used to use a different kind, and this one has been much better for my acne. It contains norgestimate as the progestin and enthinyl estradiol as the estrogin.

Share this post


Link to post
Share on other sites

i am using the birth control dianette for my acne and it is working well so far (i have been taking it for 3 months) i do not think this has male hormones in it.

Share this post


Link to post
Share on other sites

When going back on bcp after stopping them for a while...did anyone experience an initial breakout? Or just slowly clearing for three months?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×